Alert archive / Nebraska / Flash Flood Warnings in 2020

Flash Flood Warning 8, NWS Omaha, NE

June 27, 2020Gage County, Lancaster County, Saline County, Nebraska

NWS Omaha, NE issued this flash flood warning at Jun 27, 2020, 5:06 AM CDT for Gage County, Lancaster County, Saline County, Nebraska. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2020, 5:06 AM CDT (10:06 UTC)
Expired
Jun 27, 2020, 9:00 AM CDT
In force
4 hr
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Flood severity
None

Counties Gage County, NE, Lancaster County, NE, Saline County, NE

The radar

The Omaha radar (KOAX), 99 km from the middle of the area, began a volume at 10:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 5:46 AM CDTFLASH FLOOD3.5 N Wilber, NESTILL FLOODING ON SOUTH BOUND LANE OF HIGHWAY. SOME COUNTY ROADS IN THE AREA ALSO FLOODED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 40 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 10.1 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2020-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1803 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2020-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1803 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1399 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.4
Supercell composite
6.7

Open this sounding in Storm Lab

The text

As transmitted.

264 
WGUS53 KOAX 271006
FFWOAX
NEC067-109-151-271400-
/O.NEW.KOAX.FF.W.0008.200627T1006Z-200627T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Omaha/Valley Nebraska
506 AM CDT Sat Jun 27 2020

The National Weather Service in Omaha has issued a

* Flash Flood Warning for...
  Southwestern Lancaster County in southeastern Nebraska...
  East central Saline County in southeastern Nebraska...
  Northwestern Gage County in southeastern Nebraska...

* Until 900 AM CDT.

* At 455 AM CDT, emergency management reported flooding of the 
  highway about 3.5 miles north of Wilber. Water was flowing across 
  the road. Flash flooding is already occurring. Rainfall estimates 
  in the area are from 2 to 5 inches. 

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Emergency management.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that could experience flooding include...
  Wilber and Olive Creek State Recreation Area. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4057 9679 4047 9682 4047 9706 4057 9710

FLASH FLOOD...OBSERVED 

$$

MILLER
3 follow-up statements
689 
WGUS73 KOAX 271052
FFSOAX

Flash Flood Statement
National Weather Service Omaha/Valley Nebraska
552 AM CDT Sat Jun 27 2020

NEC067-109-151-271400-
/O.CON.KOAX.FF.W.0008.000000T0000Z-200627T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lancaster NE-Saline NE-Gage NE-
552 AM CDT Sat Jun 27 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 AM CDT FOR
SOUTHWESTERN LANCASTER...EAST CENTRAL SALINE AND NORTHWESTERN GAGE
COUNTIES...

At 550 AM CDT, emergency management reported that the highway 3.5 
miles north of Wilber had been opened to one lane traffic. Water was 
still on the south bound lane of the highway and some county roads 
were still reported to be flooded in the warned area. 

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Emergency management.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that could experience flooding include...
Wilber and Olive Creek State Recreation Area. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4057 9679 4047 9682 4047 9706 4057 9710

FLASH FLOOD...OBSERVED

$$

MILLER
425 
WGUS73 KOAX 271233
FFSOAX

Flash Flood Statement
National Weather Service Omaha/Valley Nebraska
733 AM CDT Sat Jun 27 2020

NEC067-109-151-271400-
/O.CON.KOAX.FF.W.0008.000000T0000Z-200627T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lancaster NE-Saline NE-Gage NE-
733 AM CDT Sat Jun 27 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 AM CDT FOR
SOUTHWESTERN LANCASTER...EAST CENTRAL SALINE AND NORTHWESTERN GAGE
COUNTIES...

At 730 AM CDT, law enforcement reported the highway about 3.5 miles 
north of Wilber had been opened a little after 6 am. Flooding of 
county roads was likely ongoing and Turkey Creek near Wilber was 
above flood stage. Water levels on county roads and very small 
streams should be dropping through the morning hours. 

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Law enforcement.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Wilber and Olive Creek State Recreation Area. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4057 9679 4047 9682 4047 9706 4057 9710

FLASH FLOOD...OBSERVED

$$

MILLER
140 
WGUS73 KOAX 271358
FFSOAX

Flash Flood Statement
National Weather Service Omaha/Valley Nebraska
858 AM CDT Sat Jun 27 2020

NEC067-109-151-271407-
/O.EXP.KOAX.FF.W.0008.000000T0000Z-200627T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lancaster NE-Saline NE-Gage NE-
858 AM CDT Sat Jun 27 2020

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN LANCASTER...EAST CENTRAL
SALINE AND NORTHWESTERN GAGE COUNTIES WILL EXPIRE AT 900 AM CDT...

The heavy rain has ended and flood waters were receding and flash 
flooding was no longer threat. Please continue to heed any remaining 
road closures. A river flood warning also remains in effect for 
Turkey Creek. 

LAT...LON 4057 9679 4047 9682 4047 9706 4057 9710

$$

DEWALD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 3:27 AM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, Jun 27, 3:27 AM CDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
327 AM CDT Sat Jun 27 2020

...Updated Forecast Discussion...

.DISCUSSION...
Issued at 323 AM CDT Sat Jun 27 2020

Lingering convection associated with a surface front and a passing
mid-level shortwave continues across southern portions of Nebraska
and Iowa and northern portions of Kansas and Missouri. While no
particular storm was a soaker, portions of Otoe, northeast Johnson,
and Nemaha counties have seen extended bouts of rainfall. This
feature is expected to stay put through today in the form of a
stationary front and will assist with isentropic lifting, aided by a
shortwave to contribute to continued chances for precipitation
across eastern Nebraska and western Iowa. Most chances for rain are
expected to be limited to the evening hours, when the shortwave
ejecting eastward makes its way across the area. Some showers may
linger into early Sunday as well.

Sunday looks to repeat Saturday's scenario, with another shortwave
ejecting northeastward from Colorado and bring in some more chances
for rain and storms late in the day. A trough is also expected to
deepen greatly across the western states beginning Sunday and will
continue the barrage of shortwaves with the southwesterly mid-
level flow settling into place. The difficulty with this forecast
pattern will mainly lie in the timing of these quick-moving
shortwaves. While the global models have been capturing these
ripples, they have been speeding up and slowing down from run to
run and contributing to forecast uncertainty. All in all, rain
chances will continue to be a possibility through Tuesday.
Southerly advection will also ramp up early next week, giving the
area plenty of heat and a good amount of moisture ahead of that
trough to the west. By Wednesday, the western trough is expected
to swing through and introduce widespread chances for showers and
storms through Thursday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1150 PM CDT Fri Jun 26 2020

Storms are currently ongoing in southeast Nebraska. Winds in those
areas are gusting up to 65 mph. Storms are likely until about
10Z. KLNK may potentially be impacted, but confidence is low in
that possibility. There was no TS included in the KLNK TAF and
we'll amend if that changes.

VFR conditions will prevail for the TAF period. A weak front may
move back northward leading to light and variable winds. There is
another chance for storms at KOMA and KLNK from 28/00 to 28/06Z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...Petersen
AVIATION...Fajman
Hazardous weather outlook, Jun 27, 4:17 AM CDT, 49 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
417 AM CDT Sat Jun 27 2020

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-272330-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
417 AM CDT Sat Jun 27 2020

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Today and Tonight

A few thunderstorms are currently lingering south of I-80, with
portions of that area under increased flooding risk due to the
overnight rain that occurred. Additional thunderstorms could
develop across the area Saturday night into Sunday as a frontal
boundary lifts northward through the region. There is a marginal
risk of severe storms again generally south of Interstate 80.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Hot and humid weather develops Sunday through the middle of next
week. Daytime highs will reach the 90s. When combined with
increasing dewpoints in the lower 70s, afternoon heat index values
could reach 96 to 103 for a few hours each afternoon through at
least Wednesday.

There will also be a daily chance of thunderstorms through the
period. While it won't be raining constantly, we are moving into
a typical summertime patter with occasional rain chances.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation will not be needed Today.

In the hours before

Special weather statement, Jun 27, 12:49 AM CDT, 4 hours 17 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1249 AM CDT Sat Jun 27 2020

IAZ090-NEZ067-068-270615-
Fremont IA-Cass NE-Otoe NE-
1249 AM CDT Sat Jun 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FREMONT...OTOE AND
SOUTHEASTERN CASS COUNTIES UNTIL 115 AM CDT...

At 1248 AM CDT, Doppler radar was tracking a strong thunderstorm
over Unadilla, or 21 miles east of Lincoln, moving east at 15 mph.
Other storms were located just west of Nebraska City, also moving
east.

Hail up to around nickel size and winds in excess of 40 mph will be
possible with these storms.

Locations impacted include...
Nebraska City, Syracuse, Palmyra, Unadilla, Avoca, Union, Lorton,
Dunbar, Otoe and Camp Catron.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
southwestern Iowa...and southeastern Nebraska.

LAT...LON 4061 9640 4081 9638 4081 9585 4058 9574
      4058 9575 4059 9576 4057 9578
TIME...MOT...LOC 0548Z 273DEG 11KT 4071 9630

MILLER
Special weather statement, Jun 27, 3:06 AM CDT, 2 hours before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
306 AM CDT Sat Jun 27 2020

NEZ066-078-089-270830-
Gage NE-Lancaster NE-Saline NE-
306 AM CDT Sat Jun 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LANCASTER...CENTRAL
SALINE AND NORTHWESTERN GAGE COUNTIES UNTIL 330 AM CDT...

At 304 AM CDT, Doppler radar was tracking an area strong
thunderstorms extending from about 10 miles west of Wilber, or 24
miles northwest of Beatrice, to near Clatonia and Cortland. Storms
were moving east at 10 mph.

Hail up to penny size, winds in excess of 40 mph and very heavy
rain will be possible with these storms.

Locations impacted include...
Wilber, Cortland, Clatonia, Hallam, Swan Creek Wildlife Management
Area, Stagecoach State Recreation Area, 11 Miles West Of Wilber and
Olive Creek State Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rain is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
southeastern Nebraska.

LAT...LON 4041 9725 4060 9723 4059 9661 4040 9666
TIME...MOT...LOC 0804Z 266DEG 10KT 4055 9703

MILLER
Local storm report, Jun 27, 4:52 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
452 AM CDT SAT JUN 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0149 AM     FLASH FLOOD      2 W BROCK               40.48N 96.00W
06/27/2020                   NEMAHA             NE   LAW ENFORCEMENT

            WATER OVER THE ROAD. LOCATION ESTIMATED.
            DELAYED REPORT, RECEIVED AROUND 238 AM.

1141 PM     TSTM WND GST     1 NNE TECUMSEH          40.38N 96.18W
06/26/2020  E60 MPH          JOHNSON            NE   TRAINED SPOTTER

1141 PM     HAIL             1 NNE TECUMSEH          40.38N 96.18W
06/26/2020  M1.25 INCH       JOHNSON            NE   TRAINED SPOTTER

&&

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 8:37 PM CDTSpecial Weather StatementOAXJefferson23 min
Jun 26, 9:04 PM CDTSpecial Weather StatementOAXJefferson26 min
Jun 26, 10:22 PM CDTSpecial Weather StatementOAXOtoe23 min
Jun 26, 11:05 PM CDTSpecial Weather StatementOAXJohnson, Nemaha25 min
Jun 26, 11:15 PM CDTSevere Thunderstorm WarningOAXJohnson, Nemaha30 min
Jun 26, 11:43 PM CDTSevere Thunderstorm WarningOAXJohnson, Nemaha, Pawnee, Richardson32 min
Jun 27, 12:09 AM CDTSevere Thunderstorm WarningOAXNemaha, Richardson36 min
Jun 27, 12:46 AM CDTSevere Thunderstorm WarningOAXNemaha, Otoe29 min
Jun 27, 12:49 AM CDTSpecial Weather StatementOAXOtoe26 min
Jun 27, 1:11 AM CDTSevere Thunderstorm WarningOAXJohnson, Nemaha34 min
Jun 27, 1:20 AM CDTSevere Thunderstorm WarningOAXCass, Otoe25 min
Jun 27, 1:48 AM CDTAreal Flood AdvisoryOAXJohnson, Nemaha, Otoe7 hr
Jun 27, 2:43 AM CDTFlash Flood WarningOAXJohnson, Nemaha, Otoe6 hr
Jun 27, 3:06 AM CDTSpecial Weather StatementOAXSaline24 min
Jun 27, 3:26 AM CDTAreal Flood AdvisoryOAXGage, Lancaster, Saline4 hr
Jun 27, 7:07 AM CDTRiver Flood WarningOAXSaline14 hr

Nearby

Flash Flood Warnings in Nebraska, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.